Indiana, 2005

Hail and Damaging Winds in Indiana, March 30, 2005

March 30, 2005 · NWS PAH · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 2:25 PM CST, 7 hours 22 minutes earlier.

Area forecast discussion, Mar 30, 2:25 PM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 PM CST WED MAR 30 2005

.DISCUSSION...

SURFACE TDS HAVE RISEN INTO THE U50S ACROSS MOST OF THE FA. MODELS
HAVE BEEN CONSISTENT...ESP ETA/META...IN EVER SO GRADUALLY SLOWING
DOWN PCPN ARRIVAL TIME...NOW LOOKING TO BE STRICTLY A TONIGHT
EVENT. IF THE ETA/META IS CORRECT...THEN IT IS POSSIBLE WE WL HAVE
LTL/IF ANY CONVECTION WEST OF THE MS RIVER...WHERE SOUNDINGS REVEAL
MOISTURE IS MOST SPARCE. BEST CHANCES ARE EAST OF THE MS...ESP
BETWEEN 03Z-09Z...WHEN COLD FRONT MOVES IN AND TAPS DESTABILIZED AIR
MASS. WINDS ALOFT STILL SUPPORT AT LEAST A SLIGHT RISK AND AS SUCH IF
STORMS CAN DEVELOP...THEY WILL LIKELY BECOME SEVERE...ERN 2/3
FA...ESP PENNYRILE REGION OF WKY. MOS POPS RESPOND W/TEENS WEST TO
AS HIGH AS LOW END OF CATEGORICAL SERN PTNS FA. WE HAVE MODERATED
THE EXTEME OF THE GRADIENT FROM A SLGT CHANCE WEST TO A LIKELY
CHANCE EAST...SIMILAR TO PREVIOUS PACKAGE(S)...JUST WITH THE LATEST
AREAL COVERAGE TWEEKS PER THE 12Z MODELS.

EVEN WITH THE SLOWING MODEL APPROACH...ALL MODELS STILL AGREE PCPN
IS OUT OF THE AREA BY 12Z THU. HOWEVER WHERE MODELS DIVERGE IS IN
DEVELOPMENT/TRACK OF NEXT SURFACE LOW...IN RESPONSE TO EWARD MOVING
LONG WAVE TROF. WHATEVER THE EVENTUAL TRACK...ALL MODELS ARE NOW
PAINTING THE LOW STAYING TO PRIMARILY OUR SOUTH AND EAST...AND AS
SUCH...SO WILL THE CONVECTIVE CHANCES. THEREFORE WEVE RESPONDED BY
GOING FOR A BACK SIDE OF THE LOW RAIN POP...AND WE COMPROMISE ON
TIMING AND AREAL EXTENT BETWEEN THE SLOWER/DRIER ETA AND FASTER/MORE
EXPANSIVE GFS...WHICH JUST HAPPENS TO BE SIMILAR TO THE 12Z NGM RUN
AND THE GOING FORECAST PACKAGE. THEREFORE THERE WAS LITTLE ACTUAL
RESULTANT CHANGE TO THE THU NIGHT-FRIDAY PCPN CHANCES.

THE REMAINDER OF THE FORECAST IS LIKEWISE LITTLE CHANGED...WITH A
DRY WEEKEND AND EARLY NEXT WEEK...FOLLOWED BY YET ANOTHER INCOMING
SYSTEM/CHANCE OF PCPN LATE DAY 6-DAY 7. MINOR TWEEKS WERE WITH
REGARD TO THE LATEST GFS OUTPUT...WHICH WAS BLENDED INTO FROM THE
NEAR TERM ETA/META.

TEMPS ARE VERY SIMILAR AND CLOSE TO GOING NOS...EXCEPT FOR THU
NIGHT-FRI SYSTEM...WHERE WE CHOSE THE PERSISTENCE COMPROMISE
STRATEGY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&
Hazardous weather outlook, Mar 30, 3:07 PM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CST WED MAR 30 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-311100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
307 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE THROUGH THE QUAD STATE TONIGHT. IT WILL BE
COLLIDING WITH WARM AND UNSTABLE AIR THAT WILL BE FAVORABLE FOR THE
FORMATION OF THUNDERSTORMS. THIS COMBINATION OF FACTORS...IN ADDITION
TO THE WINDS ALOFT...WILL CREATE A SLIGHT RISK OF SEVERE
THUNDERSTORMS AREA WIDE. THIS INCLUDES THE POTENTIAL FOR
TORNADOES...LARGE HAIL...AND DAMAGING WINDS WITH ANY SEVERE
STORMS...IN ADDITIOIN TO THE USUAL HAZARDS OF HEAVY RAIN AND FREQUENT
LIGHTNING.

THE MAIN LIMITING FACTOR FOR STORMS TO DEVELOP IS MOISTURE. THE
AVAILABLE MOISTURE IN THE COLUMN IS MARGINAL AT BEST. AT THIS
TIME...IT APPEARS THE BEST CHANCE AREA FOR SEVERE STORM DEVELOPMENT
WILL BE WHERE THE MOISTURE FLUX IS GREATEST...WHICH THE MODELS PAINT
TO BE PRIMARILY EAST OF THE MISSISSIPPI RIVER. IF STORMS
DEVELOP...THEY SHOULD DEVELOP SOMETIME SHORTLY AFTER DARK...THEN MOVE
INTO OR THROUGH THE QUAD STATE WITH THE COLD FRONT...ESPECIALLY
BETWEEN 900 PM AND 300 AM. THE COLD FRONT WILL BE DEPARTING LATE
TONIGHT AND THE SEVERE THREAT SHOULD BE OVER BY OR BEFORE SUNRISE
THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Mar 30, 9:09 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
909 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HAIL             BUNCOMBE                37.47N 88.97W
03/30/2005  0.75 INCH        JOHNSON            IL   EMERGENCY MNGR

&&

SMITTY
Local storm report, Mar 30, 9:10 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             BUNCOMBE                37.47N 88.97W
03/30/2005  1.75 INCH        JOHNSON            IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Mar 30, 9:14 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
914 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             WEST VIENNA             37.43N 88.97W
03/30/2005  2.75 INCH        JOHNSON            IL   PUBLIC

            REPORTED ON ROUTE 37 3.5 MILES SOUTH OF WEST VIENNA.

&&

SMITTY
Local storm report, Mar 30, 9:22 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
922 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             5 W WEST VIENNA         37.43N 89.06W
03/30/2005  1.00 INCH        UNION              IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Mar 30, 9:25 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
925 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             CHARLESTON              36.92N 89.34W
03/30/2005  0.75 INCH        MISSISSIPPI        MO   LAW ENFORCEMENT

&&

SMITTY
Local storm report, Mar 30, 9:38 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
938 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             GLENDALE                37.41N 88.64W
03/30/2005  0.75 INCH        POPE               IL   TRAINED SPOTTER

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 12 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Posey

When
March 30, 9:47 PM CST
Where
Posey County, Poseyville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -87.783

Thunderstorm Wind, Posey

When
March 30, 9:50 PM CST
Where
Posey County, Poseyville
Measured
60 kt (69 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.167, -87.783

Thunderstorm Wind, Gibson

When
March 30, 10:03 PM CST
Where
Gibson County, Haubstadt
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.200, -87.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442045, 5442044, 5442043.